Arkansas, 2021

Hail and Damaging Winds in Arkansas, May 6 to 9, 2021

May 6 to 9, 2021 · NWS LZK · 20 events in 8 counties and zones

When the wind starts kicking up, there is probably something coming. Such was the case on the 9th, with south to southwest winds gusting from 30 to 40 mph in parts of Arkansas as of 500 am CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

When the wind starts kicking up, there is probably something coming. Such was the case on the 9th, with south to southwest winds gusting from 30 to 40 mph in parts of Arkansas as of 500 am CST. At that time, a cold front was entering the northwest corner of the state from the Plains.

By 1200 pm CST, temperatures ahead of the front were in the mid 70s to lower 80s across the central/southern counties. Dewpoints were in the mid 60s to lower 70s (humid). These were favorable conditions for thunderstorm development, and a Severe Thunderstorm Watch was posted until 900 pm CDT. It felt like another season behind the front. Thermometers were showing readings in the mid 50s in parts of the Ozark Mountains including Bentonville and Rogers (both in Benton County). Winds had shifted to the north.

The first severe storm of the afternoon tracked from southern Van Buren County into Faulkner County. At 130 pm CST, quarter size hail occurred about six miles north of Enola (Faulkner County). Fifteen minutes later, golf ball to baseball size hail pelted the Mount Vernon (Faulkner County) community.

Between 230 pm and 600 pm CST, the focus shifted farther south. Golf ball size hail came down near Kimberley (Pike County), Chambersville (Calhoun County), and Thornton (Calhoun County). There were ping pong balls at Bearden (Ouachita County), and half dollars at Camden (Ouachita County). Thunderstorm gusts downed trees at Hilo (Bradley County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 6, 11:30 AM CST, 47 minutes earlier.

Area forecast discussion, May 6, 11:30 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1230 PM CDT Thu May 6 2021

UPDATE...

Updated to include the 18Z aviation discussion.

.AVIATION...

High pressure continues to dominate the weather with calm and dry
conditions. Winds will be out of the NW today, gusting at times.
Winds will become light a variable overnight. Any chance of
precipitation seems to be diminishing for north and west terminals as
high resolution models continue to trend rain coverage farther
east into TN. Widespread VFR conditions are expected through the
period.

&&

PREV DISCUSSION...(ISSUED 408 AM CDT Thu May 6 2021)

SHORT TERM...Today Through Friday Night

With large-scale mid/upper ridging persisting over the west and
large-scale troughing over the east, northwest flow aloft
continues for much of the central CONUS. A shortwave trough
embedded within this regime will sink towards the area later today
and push a modest cold front through the state.

Subtle ascent associated with this passing shortwave trough as well
as forcing along the front may generate isolated to scattered
showers and storms, mainly over the northeastern half of the state
through the afternoon. Any activity that manages to develop should
dwindle within a few hours of sunset. A strong to marginally
severe storm or two will be possible over far northeast AR but
widespread severe weather is very unlikely this period.

Surface ridging will ease in from the Plains behind the front and
offer generally pleasant weather through at least Friday.
Temperatures near average today will cool to a few degrees below
average by late week before surface ridging moves east and we return
to southerly flow.

By Friday night, the mid/upper ridge to our west will begin to
collapse and the ramp up of warm air advection ahead of a developing
trough suggests increasing thunder chances over northwestern AR.

LONG TERM...Saturday Through Wednesday Night

The long term period will be characterized as unsettled with several
potential rounds of precipitation moving across the region through
Wednesday. To begin, the H500 pattern will feature a de-amplifying
ridge crossing the Rockies and a trough moving off the Ern coast.
Between these features, NWrly flow will ensue but will gradually
become quasi-zonal, then transition to a slight SWrly component next
week. At the surface, high pressure will already be well E of the
region with Srly flow becoming established. A Nwrd lifting warm
front will push across the state Saturday with PoPS mainly confined
to the northern half of AR.

On Sunday, a deepening trough, albeit fairly weak, will be diving
Swrd into the Rockies. As this happens, an upper level impulse will
traverse the flow and round the base of the trough. Once this
occurs, lee cyclogenesis is expected and a surface low will develop
over the plains and begin moving Ewrd. The PGF will tightening over
the MS Valley region with Srly flow increasing. Moisture will be
readily available and temperatures will rebound accordingly across
the warm sector.

Showers and thunderstorms are expected to develop along and ahead of
cold front extending S and SW from the apparent surface low. While a
few strong storms could be possible, the upper level dynamics and
over setup should preclude widespread severe weather. The surface
low will pass well N of the state and winds will switch the NW
behind the front. Precipitation will end from NW to SE exiting Srn
AR late Monday.

Once the surface low slides into the OH Valley, the surface cold
front will get hung up to our S, roughly Nrn TX/LA/MS, and become
quasi-stationary. This surface boundary will become nearly parallel
with the H500 flow above. This will keep PoP chances over much of
Srn AR,, extending into Cntrl and at times Nrn AR, through the
period. Several disturbance will ride along the front, promoting
enhanced PoP chances through mid-week.

The main concern during the long term will be heavy rainfall
potential late into the period when the surface warm front aligns
with SWrly flow aloft. Combine this training of showers and
thunderstorms potential with already saturated soils, elevated
rivers/streams, and flash flooding will become a growing concern.
QPF amounts are still uncertain this far out in time, however the
pattern will favor frequent systems interacting with the state
through Tuesday night.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...CONDRY
Hazardous weather outlook, May 6, 3:11 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
411 AM CDT Thu May 6 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-071000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
411 AM CDT Thu May 6 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms may develop across portions of
northern and northeastern Arkansas today. While an isolated strong
to severe storm will be possible over far northeastern portions of
the area, widespread severe weather is unlikely.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Additional showers and thunderstorms will return to the forecast
this weekend into the first half of next work week. As of now, the
potential for severe weather appears low.

Rainfall may become heavy at times, leading to areas of flash
flooding. This flash flooding threat will only increase early next
week as several small systems interact with the state in rapid
succession.

Increases on area rivers may also become a concern, especially those
locations already at or above flood stage.

.Spotter Information Statement...

Spotter activation is not expected at this time.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

DTC/JONES

In the hours before

Special weather statement, May 6, 11:35 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1235 PM CDT Thu May 6 2021

ARZ006>008-061830-
Randolph AR-Sharp AR-Fulton AR-
1235 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH...NORTHEASTERN
FULTON AND NORTHEASTERN SHARP COUNTIES UNTIL 130 PM CDT...

At 1234 PM CDT, Doppler radar was tracking strong thunderstorms in
southeast Missouri along a line extending from 7 miles northeast of
Alton to 8 miles northwest of Thayer. Movement was southeast at 35
mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mammoth Spring...                 Maynard...
Ravenden Springs...               Attica...
Mammoth Spring State Park...      Dalton...
Armstrong...                      Elkins Park...
Brakebill...                      Middlebrook...
Warm Springs...                   Ingram...
Saddler Falls...                  Eleven Point...
Wirth...                          Ozark Acres...
Hamil...                          Elm Store...
Pitman...

&&

LAT...LON 3648 9077 3644 9078 3625 9124 3626 9126
      3624 9126 3624 9133 3650 9163 3650 9078
TIME...MOT...LOC 1734Z 310DEG 30KT 3676 9129 3660 9167

46

The radar

The Memphis radar (KNQA), 162 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Randolph

When
May 6, 12:17 PM CST
Where
Randolph County, 0.69 mi S of Ravenden Spgs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.310, -91.220

Hail, Randolph

When
May 6, 12:27 PM CST
Where
Randolph County, 3.55 mi SW of Lorine
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.260, -91.110

Hail, Logan

When
May 7, 6:10 PM CST
Where
Logan County, 0.89 mi NE of Paris
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.290, -93.720

Hail, Faulkner

When
May 9, 1:20 PM CST
Where
Faulkner County, 2.82 mi NNW of Enders
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.360, -92.240

Hail, Faulkner

When
May 9, 1:30 PM CST
Where
Faulkner County, 2.68 mi SE of Enders
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.290, -92.200

Hail, White

When
May 9, 1:40 PM CST
Where
White County, 0.89 mi SW of Boykin
Measured
1 in hail
Reported by
Social Media
Coordinates
35.290, -92.080

Quarter size hail was shared on social media.

Hail, White

When
May 9, 1:45 PM CST
Where
White County, 0.69 mi S of Boykin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.290, -92.070

Ping Pong ball sized hailstones were found.

Hail, Faulkner

When
May 9, 1:47 PM CST
Where
Faulkner County, 0.56 mi W of Mt Vernon
Measured
2.75 in hail
Reported by
Social Media
Coordinates
35.220, -92.130

There was a picture on social media of baseball sized hail.

Hail, White

When
May 9, 2:19 PM CST
Where
White County, 0.69 mi N of Kensett
Measured
1 in hail
Reported by
Social Media
Coordinates
35.240, -91.670

Quarter size hail was shared on social media in Kensett.

Thunderstorm Wind, White

When
May 9, 2:21 PM CST
Where
White County, 0.89 mi NE of Griffithville
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
35.130, -91.640

A power pole was snapped.

Hail, Pike

When
May 9, 2:53 PM CST
Where
Pike County, 1.5 mi SSE of Kimberley
Measured
1.75 in hail
Reported by
Social Media
Coordinates
34.030, -93.670

Pictures of golf ball size hail were on social media.

Hail, Calhoun

When
May 9, 3:36 PM CST
Where
Calhoun County, 2.15 mi SSW of Thornton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
33.750, -92.490

Quarter to golf ball size hail was reported south of Thornton on social media.

Hail, Ouachita

When
May 9, 3:39 PM CST
Where
Ouachita County, Bearden
Measured
1.5 in hail
Reported by
Social Media
Coordinates
33.730, -92.620

Ping pong ball size hail was noted in Bearden on social media.

Hail, Calhoun

When
May 9, 3:56 PM CST
Where
Calhoun County, 0.69 mi N of Elberta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.710, -92.470

Hail, Calhoun

When
May 9, 4:01 PM CST
Where
Calhoun County, 1.8 mi SE of Chambersville
Measured
1.5 in hail
Reported by
Social Media
Coordinates
33.730, -92.410

Ping pong ball size hail was shared on social media.

Hail, Calhoun

When
May 9, 4:03 PM CST
Where
Calhoun County, 2.07 mi S of Chambersville
Measured
1.75 in hail
Reported by
Social Media
Coordinates
33.720, -92.430

Golf ball size hail was shared on social media.

Hail, Calhoun

When
May 9, 4:22 PM CST
Where
Calhoun County, 0.69 mi N of Elberta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.710, -92.470

Hail, Ouachita

When
May 9, 4:54 PM CST
Where
Ouachita County, 1.15 mi W of Collendale
Measured
1.25 in hail
Reported by
Social Media
Coordinates
33.550, -92.850

A social media picture showed half dollar size hail next to a tape measure.

Hail, Ouachita

When
May 9, 4:55 PM CST
Where
Ouachita County, 1.34 mi WSW of Camden
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.570, -92.850

Half dollar size hail was reported in Camden.

Thunderstorm Wind, Bradley

When
May 9, 5:54 PM CST
Where
Bradley County, 0.9 mi NE of Hilo
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
33.360, -92.270

A report was received of trees down along Highway 63.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960431, 960432, 960433, 960450, 960452, 960453, 960454, 960455, 960462, 960464, 960463, 960465, 960466, 960468, 960469, 960470, 960474, 960472, 960471, 960473.